Possible side-effects from antiviral therapy

Thanks so much, Andrew!! This is very helpful to know!!

2 Likes

Thanks so much for sharing Paul! Sorry to hear what happened to you. I hope you are feeling much better now.

1 Like

Hi Sarah, so first of all, change doctors now before starting therapy! Unless you’re in acute liver failure right now, then you have time to find a doctor who listens to you and in whom you have confidence. Once you start treatment, it’s important to have a doctor you trust. Honestly, not all doctors take the time OR even have the knowledge to answer your questions about the different treatment options. Sad but true, and my two kids are doctors! So it’s not like I hate doctors. I love them, I need them, but after 30 years of living with hep b, I agree with Paul that there are good ones and there are also mediocre ones … or at least ones that don’t do a good job of listening.

In terms of the Gilead Vemlidy coupon program, I think you can go online and register yourself. But I’m not sure since my doctor’s nurse handled it (yes, I’m lucky to have a good hepatologist with a very supportive staff). I do not think that the program pays your OOP (out of pocket) expenses, just the co-pay. The maximum I think is $5,000 for the program so if you don’t have insurance, you could easily reach this number in a few months!

I agree with Andrew V. that all drugs have side effects. Even aspirin could kill you! With that said, some side effects are rare or at least uncommon. In regards to Viread, there is a known potential effect on your kidneys (uncommon and can be easily monitored with blood tests and reversed by stopping the drug) and bone density (more common but depending on your age, the benefit of lower cost to risk could be an important factor). For myself, I was on Viread for almost 5 years and it certainly exacerbated my bone loss. Once I moved from osteopenia to osteoporosis, my doctor switched me to Vemlidy. But again, I’m 63 years old so osteoporosis was an expected condition for me (I’m asian, petite which predisposes me to osteoporosis). Now as many of you know, the Vemdidy has caused my cholesterol and triglycerides to increase enough that I finally had to start a statin drug.

So again, it comes down to risk/cost vs. benefit. If you’re young, then the risk of bone less is a lot less so having a less expensive drug like Viread could be helpful. Both drugs are highly effective! The bottom line is to reduce your viral load to reduce your risk of progressing to more serious liver disease. However you get there depends on your age, other medical conditions besides having hep b, your insurance and financial status, and your doctor’s opinion who ideally understands the complete picture of your situation. Hope this helps and keep us posted! Always, Joan

2 Likes

I don’t mean to keep asking, but are vemlidy and viread the only or the best options of medication to treat hepatitis b? Are the older medication like not recommended

Hi Neptune, technically Viread (tenofovir disoproxil fumarate TDF) and Baraclude (entecavir) are considered the first line drugs. Both are off-patent, meaning they’re available as generics. This makes them a lot cheaper! Vemlidy (tenofovir alafenamide TAF) is similar to Viread or TDF, but newer and not available as a generic. It’s a new drug in that it’s a lower dosage (25 mg vs. 300 mg for Viread), which is always good when taking any drug.

As several of us have posted before, all 3 drugs do the same job – lower hep b viral loads! All are effective and with minimal side effects. So it’s really a matter of one’s age, medical condition (e.g. do you have a kidney issue in addition to your hep b, etc.), and insurance/financial situation. Also, what your doctor believes is best for your individual situation. But this should a discusssion, not an edict!! Hope this helps a bit. Always, Joan

2 Likes

Hi Neptune,

Joan has actually hit on the most important point. Interactions with your doctor should be a discussion, not an edict.